North Carolina, 2008Hail and Damaging Winds in North Carolina, August 7, 2008
August 7, 2008 · NWS RAH · 14 events in 9 counties and zones
A very unstable airmass combined with a strong shortwave moving in from the northwest produced numerous severe thunderstorms across the southern Piedmont and the Sandhills of central North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very unstable airmass combined with a strong shortwave moving in from the northwest produced numerous severe thunderstorms across the southern Piedmont and the Sandhills of central North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 7, 1:37 PM EST, 24 minutes earlier.
Area forecast discussion, Aug 7, 1:37 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
237 PM EDT THU AUG 7 2008
.SYNOPSIS...
A COLD FRONT WILL DRIFT SLOWLY SOUTH ACROSS CENTRAL NORTH CAROLINA
THIS EVENING...ENHANCING THE CHANCE FOR SHOWERS AND THUNDERSTORMS
LATE IN THE DAY PARTICULARLY IN THE SANDHILLS AND THE SOUTHEAST
COASTAL PLAIN. HIGH PRESSURE WILL BRING DRIER AND COOLER AIR TO THE
REGION FRIDAY THROUGH THE WEEKEND.
&&
.NEAR TERM /THROUGH FRIDAY/...
AS OF 230 PM THURSDAY...
...SEVERE THUNDERSTORM WATCH ISSUED UNTIL 10 PM ROUGHLY ALONG AND
SOUTH OF A ROCKY MOUNT...RALEIGH...TO ALBEMARLE LINE...
SCATTERED THUNDERSTORMS ALREADY BEGINNING TO DEVELOP IN THE CENTRAL
AND SOUTHERN SECTIONS OF THE CWA AS DPVA SPREADS INTO THE AREA FROM
THE SHORTWAVE APPROACHING FROM THE NORTHWEST. EXPECT THUNDERSTORMS
TO CONTINUE TO DEVELOP AND INTENSIFY IN THE WATCH AREA THROUGH EARLY
THIS EVENING AS MORE SIGNIFICANT UPPER LEVEL DIVERGENCE SPREADS INTO
THE AREA IN ASSOCIATION WITH A 100 KT 250MB JET MOVING OFFSHORE THE
MID ATLANTIC...PLACING US IN THE FAVORABLE RIGHT ENTRANCE REGION. IN
ADDITION...THE LATEST 12Z GUIDANCE ALSO SHOWS ANOTHER 80 KT JET
NOSING IN FROM TN BY EARLY THIS EVENING...WITH OUR REGION ENTERING
INTO THE LEFT EXIT OF THAT JET. THIS DUAL JET STRUCTURE COMBINED
WITH MUCAPES OF 2000-3000 J/KG SHOULD BE SUFFICIENT TO MAINTAIN
NUMEROUS STORMS ACROSS THE SOUTHERN TIER....WITH COVERAGE DECREASING
FURTHER NORTH WHERE THE INSTABILITY IS NOT AS ROBUST.
DEEP LAYER SHEAR INCREASES LATE THIS AFTERNOON WITH 0-6KM BULK SHEAR
RISING TO 35-40 KT. THIS WILL BE SUPPORTIVE OF MULTICELLULAR STORMS
AND PERHAPS AN ORGANIZED SUPERCELL IF THE SHEAR VERIFIES CLOSER TO
40 KT. INVERTED V PROFILES IN THE BOUNDARY LAYER SUGGEST DAMAGING
WINDS WILL BE THE PRIMARY THREAT ALTHOUGH LARGE HAIL WOULD ACCOMPANY
ANY MORE ORGANIZED STORMS.
THE FRONT WILL BEGIN TO PUSH THROUGH THE REGION FROM NW TO SE
TONIGHT...SERVING TO GRADUALLY STABILIZE THE ATMOSPHERE AS DRIER AIR
FILTERS IN. WILL TAPER POPS ACCORDINGLY THIS EVENING...LIMITING
CHANCE POPS TO THE SOUTHEAST ZONES LATE THIS EVENING WITH ALL AREAS
BECOMING DRY BY SUNRISE FRIDAY. THE SEVERE THREAT SHOULD DIMINISH BY
LATE EVENING AS INSTABILITY IS GRADUALLY LOST.
A FABULOUS FRIDAY LOOKS TO TAKE SHAPE ACROSS CENTRAL NORTH CAROLINA
IN THE WAKE OF THE FRONT. FORECAST SOUNDINGS SHOW A VERY DEEP AND
DRY MIXED BOUNDARY LAYER THAT SHOULD RESULT IN DEWPOINTS CRASHING
INTO THE 50S TOMORROW AFTERNOON...WITH THE POSSIBILITY OF SOME
DEWPOINTS IN THE 40S IN THE NW PIEDMONT. FORECAST THICKNESSES
INDICATE HIGHS IN THE MID 80S NW TO AROUND 90 SE...LOWER THAN MAV
GUIDANCE. THIS PRODUCES AFTERNOON RELATIVE HUMIDITIES OF AROUND 30
PERCENT...VERY PLEASANT FOR THIS TIME OF YEAR.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 145 PM THURSDAY...
AN UNSEASONABLY DEEP UPPER LEVEL TROUGH WILL EXTEND THROUGH THE
MID-ATLANTIC INTO THE SOUTHEAST STATES THROUGH THE WEEKEND. THE GEFS
AND SREF ARE CONTINUING TO SHOW 500 MB HEIGHTS ACROSS NORTH CAROLINA
AS MUCH AS 3-4 STANDARD DEVIATIONS BELOW NORMAL...WHICH IS QUITE
SIGNIFICANT. ONE WOULD THINK THAT THIS SHOULD RESULT IN TEMPS THAT
ARE WELL BELOW NORMAL...HOWEVER...THE LATEST GFS/NAM LOW LEVEL
(1000-850MB) THICKNESSES HAVE ACTUALLY INCREASED COMPARED TO
PREVIOUS RUNS...AND THESE LATEST THICKNESSES...IN ADDITION TO THE
LATEST MOS GUIDANCE...ARE SUGGESTING HIGH TEMPS ONLY SLIGHTLY BELOW
NORMAL...IN THE MID/UPPER 80S. EVEN WITH 500 MB HEIGHTS WELL BELOW
NORMAL...THIS IS NOT ALL THAT UNREASONABLE GIVEN THAT THE EARLY
AUGUST SUN IS QUITE STRONG AND IT IS DIFFICULT TO GET BELOW NORMAL
TEMPS THIS TIME OF YEAR WITHOUT CONVECTION AND/OR WIDESPREAD CLOUD
COVER. LOWS WILL BE UNSEASONABLY COOL WITH EXCELLENT RADIATIONAL
COOLING CONDS AND A DRY AIRMASS IN PLACE...WITH TEMPS IN THE UPPER
50S TO LOWER 60S ON SAT/SUN...AND LOWER/MID 60S ON MONDAY.
PRECIP CHANCES ON SATURDAY APPEAR BASICALLY NIL...WITH FCST
SOUNDINGS LOOKING JUST TOO DRY (PWAT VALUES LESS THAN 1) TO SUPPORT
CONVECTION. ALTHOUGH A BRIEF ISOLATED SHOWER WOULD NOT BE COMPLETELY
OUT OF THE QUESTION IF A MODEST SHORTWAVE IN CYCLONIC FLOW ALOFT
WERE TO CROSS THE AREA DURING THE AFTERNOON HOURS...THIS POSSIBILITY
IS JUST TOO REMOTE TO MENTION ANYTHING OTHER THAN A DRY FCST FOR SAT
AND SAT NIGHT. ON SUNDAY...FCST SOUNDINGS ARE SHOWING INCREASING
MOISTURE ACROSS THE AREA...WITH PWAT VALUES RISING INTO THE 1.25 TO
1.75 RANGE. THE GFS IS LESS ENTHUSIASTIC ABOUT THIS MOISTURE RETURN
THAN THE NAM...HOWEVER...THE MODELS ARE HINTING AT SHORTWAVE ENERGY
ENTERING THE AREA IN DEEP CYCLONIC FLOW ALOFT...AND THE MID/UPPER
LEVELS ARE COOLER THAN NORMAL DUE TO THE UNSEASONABLY DEEP
TROUGHING...SO THIS MAY HELP SUFFICIENT INSTABILITY DEVELOP DESPITE
RELATIVELY LOW TEMPS/DEWPOINTS. AT THIS TIME...HAVE DECIDED TO
INCLUDE A SLIGHT CHANCE OF SHOWERS/STORMS TO THE FORECAST ON SUNDAY
AFT/EVE. -VINCENT
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 130 PM THURSDAY...
MODELS SHOW THE UNSEASONABLY STRONG TROUGH OVER THE AREA WEAKENING
AND SHIFTING TO THE NORTH AND EAST BY TUESDAY...CAUSING GENERALLY
DRY CONDITIONS EARLY IN THE EXTENDED PERIOD. THE GFS/ECMWF INDICATE
THAT A WEAK UPPER LEVEL TROUGH MAY MOVE INTO THE AREA WEDNESDAY INTO
THURSDAY CAUSING THE POTENTIAL FOR CONVECTION ON THOSE DAYS...
ALTHOUGH DISCREPANCIES IN THE POSITION OF THIS TROUGH IN THE LONG
RANGE MODELS PRECLUDE MENTIONING POPS HIGHER THAN SLIGHT OR LOW
CHANCE AT THIS TIME. TEMPERATURES DURING THIS PERIOD WILL HAVE HIGHS
IN THE UPPER 80S TO LOWER 90S AND LOWS IN THE UPPER 60S TO LOWER
70S. -WILSON
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 120 PM THURSDAY...
CHANCES FOR CONVECTION WILL INCREASE LATE THIS AFTERNOON AND PERSIST
INTO THIS EVENING INVOF RDU/FAY/RWI. THIS IS DUE TO AN APPROACHING
UPPER LEVEL DISTURBANCE AND ATTENDANT COLD FRONT THAT WILL INTERACT
WITH AN INCREASINGLY UNSTABLE ATMOSPHERE. THE REGION ALSO COMES
UNDER THE DIVERGENT RIGHT ENTRANCE REGION OF A 100 KT JET THAT
PIVOTS NORTHEAST ACROSS THE MID ATLANTIC REGION. WITH THE BEST
CHANCES OF CONVECTION BEING AT RDU/RWI/FAY...WILL INTRODUCE A CB
GROUP STARTING LATE THIS AFTERNOON AND LASTING INTO THE EVENING.
DEEP WESTERLY FLOW LIKELY TO KEEP CONVECTION SCATTERED IN
NATURE...SO TRYING TO PINPOINT TSTM DEVELOPMENT AT THIS JUNCTURE IS
NOT WISE. ONCE CONVECTION INITIATES... WILL AMEND TAFS TO HIGHLIGHT
ANY INCREASING TSTM POTENTIAL AT THE TERMINALS. GSO/INT DO NOT
APPEAR TO BE IN AS FAVORABLE AREA FOR CONVECTION WITH LOWER
DEWPOINTS AND LESSER INSTABILITY IN PLACE. OUTSIDE OF
CONVECTION...VFR CONDITIONS SHOULD PREVAIL.
THE COLD FRONT PUSHES SOUTH OF CENTRAL NORTH CAROLINA BY EARLY
FRIDAY MORNING. MAINLY CLEAR SKIES ARE EXPECTED FOR FRIDAY WITH A
NORTHWEST WIND AROUND 10 KT.
A DEEP TROUGH ENCOMPASSES THE EASTERN STATES THROUGH THE WEEKEND.
DRIER AIR ASSOCIATED WITH THE TROUGH SHOULD RESULT IN GENERALLY VFR
CONDITIONS THROUGH THE BEGINNING OF NEXT WEEK.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...JFB
NEAR TERM...JFB
SHORT TERM...VINCENT
LONG TERM...WILSON
AVIATION...JFB
Hazardous weather outlook, Aug 7, 1:17 PM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
217 PM EDT THU AUG 7 2008
NCZ027-028-040>043-073>078-083>086-088-089-081000-
NASH-EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-
LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
217 PM EDT THU AUG 7 2008
...SEVERE THUNDERSTORM WATCH 814 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND INTO THE EVENING AS AN UPPER LEVEL DISTURBANCE
AND COLD FRONT APPROACH THE AREA. AS WINDS IN THE ATMOSPHERE
STRENGTHEN...SOME OF THE STORMS COULD BECOME STRONG TO SEVERE.
THE PRIMARY THREAT FROM ANY SEVERE STORM WILL BE DAMAGING WINDS IN
EXCESS OF 60 MPH. HOWEVER...LARGE HAIL IS POSSIBLE WITH THE
STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS HAVE BEEN ACTIVATED IN SUPPORT OF THE SEVERE
THUNDERSTORM WATCH. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE
WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR
LATER WATCHES AND WARNINGS.
NCZ007>011-021>026-038-039-081000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-
217 PM EDT THU AUG 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND INTO THE EVENING AS AN UPPER LEVEL DISTURBANCE
AND COLD FRONT APPROACH THE AREA. AS WINDS IN THE ATMOSPHERE
STRENGTHEN...A FEW OF THE STORMS COULD BECOME STRONG TO SEVERE.
WHILE THE GREATEST THREAT WILL BE ROUGHLY SOUTH OF THE U.S.
HIGHWAY 64 CORRIDOR...AN ISOLATED SEVERE STORM CANNOT BE RULED OUT
IN THE FAR NORTHWEST AND NORTHERN PIEDMONT. THE PRIMARY THREAT
FROM ANY SEVERE STORM WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH.
HOWEVER...LARGE HAIL IS POSSIBLE WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER
ASSOCIATED WITH THESE STORMS.
JFB
In the hours before
Special weather statement, Aug 7, 1:06 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
206 PM EDT THU AUG 7 2008
NCZ039>042-075>077-088-071900-
CHATHAM-CUMBERLAND-HARNETT-JOHNSTON-LEE-MOORE-RANDOLPH-WAKE-
206 PM EDT THU AUG 7 2008
...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WAKE... RANDOLPH...
CHATHAM...JOHNSTON...LEE...HARNETT...MOORE AND CUMBERLAND COUNTIES
THROUGH 300 PM EDT...
AT 206 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND DEVELOPING
THUNDERSTORMS WITH VERY HEAVY RAIN NEAR HOLLY SPRINGS...WESTWARD TO
NEAR STEEDS. THIS ACTIVITY WILL PUSH TO NEAR RALEIGH... CLAYTON...
LILLINGTON...CARTHAGE...AND SEVEN LAKES OVER THE NEXT HOUR AS THEY
MOVE EAST AT 20 MPH.
GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THE STRONGER THUNDERSTORMS.
DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
RWH
Special weather statement, Aug 7, 1:14 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
214 PM EDT THU AUG 7 2008
NCZ083-071845-
ANSON-
214 PM EDT THU AUG 7 2008
...A STRONG THUNDERSTORM WILL MOVE ACROSS ANSON COUNTY THROUGH 245 PM
EDT...
AT 214 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12
MILES SOUTHWEST OF WHITE STORE...OR ABOUT 14 MILES SOUTHEAST OF
MONROE...MOVING EAST AT 28 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WHITE STORE AND
WADESBORO.
GUSTY WINDS UP TO 50 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.
VINCENT
Hail, Anson
- When
- August 7, 2:01 PM EST to 2:02 PM EST
- Where
- Anson County, 2.27 mi W of Deep Creek to 4.47 mi WNW of Bethel
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.850, -80.210
A severe thunderstorm produced a swath of quarter to golf ball size hail across southwest Anson county. One such report of large hail was received near Camden Church Road five miles east northeast of White Store.
Hail, Scotland
- When
- August 7, 2:24 PM EST
- Where
- Scotland County, Crossway
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.750, -79.500
Penny size hail was reported to the south southwest of Laurinburg.
Thunderstorm Wind, Johnston
- When
- August 7, 2:26 PM EST to 2:28 PM EST
- Where
- Johnston County, 0.69 mi N of Blackman Xrds to 3.45 mi ENE of Blackman Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 35.380, -78.430
A severe thunderstorm produced a swath of straight line wind damage between Highway 96 and Highway 701 in the vicinity of Stricklands Crossroads Road. Multiple trees and power lines were downed across the area of Highway 701 and Stricklands Crossroads Road. In addition, a steeple was blown off of the Cornerstone Baptist Church on Highway 701. A barn door was also blown off.
Hail, Cumberland
- When
- August 7, 2:45 PM EST to 3:10 PM EST
- Where
- Cumberland County, 2.07 mi S of (Fbg)ft Bragg to 0.57 mi W of Kornbow
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 35.140, -79.000
A supercell thunderstorm produced a swath of hail from Fort Bragg southeast to the western side of Fayetteville. The hail ranged from nickel to golf ball size. Nickel size hail covered the ground at Fort Bragg and the golf ball size reported originated from the intersection of Bragg Boulevard and William Clark Road in Fayetteville.
Thunderstorm Wind, Wayne
- When
- August 7, 3:02 PM EST
- Where
- Wayne County, 1.66 mi NNE of Genoa
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.351, -78.016
Straight line winds downed a tree across Highway 117 near Arrington Bridge Road.
Thunderstorm Wind, Cumberland
- When
- August 7, 3:05 PM EST to 3:08 PM EST
- Where
- Cumberland County, 0.44 mi W of Fayetteville to 0.87 mi SSW of Fayetteville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.069, -78.908
A supercell thunderstorm downed trees onto several homes in downtown Fayetteville in the area of Pearl Street and Bragg Boulevard. Other trees were downed on Morganton Road, blocking part of Devane Street.
Thunderstorm Wind, Cumberland
- When
- August 7, 3:16 PM EST
- Where
- Cumberland County, 0.69 mi N of (Fay)grannis Fld Fay
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 34.990, -78.880
Hail, Cumberland
- When
- August 7, 3:50 PM EST
- Where
- Cumberland County, 10.49 mi ESE of Cedar Creek
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.890, -78.580
Thunderstorm Wind, Cumberland
- When
- August 7, 3:50 PM EST
- Where
- Cumberland County, 3.67 mi ESE of Stedman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.000, -78.640
Cumberland County 911 reported several trees down near Autryville.
Thunderstorm Wind, Sampson
- When
- August 7, 4:15 PM EST
- Where
- Sampson County, 1.84 mi WNW of Taylors Bridge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.840, -78.280
Numerous trees were reported down in the southern part of Sampson County, including the community of Taylors Bridge.
Thunderstorm Wind, Lee
- When
- August 7, 5:00 PM EST
- Where
- Lee County, 3.5 mi S of Lemon Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.330, -79.190
A tree was reported down across Sheriff Watson Road.
Thunderstorm Wind, Harnett
- When
- August 7, 5:11 PM EST to 5:12 PM EST
- Where
- Harnett County, 1.32 mi ESE of Olivia to 1.94 mi ESE of Olivia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.360, -79.100
Severe straight line winds downed trees on Olivie Road near the town of Olivia. A tree was also downed across Barbecue Church Road.
Hail, Harnett
- When
- August 7, 5:26 PM EST to 5:31 PM EST
- Where
- Harnett County, 2.07 mi S of Boone Trail
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.390, -78.970
A spotter reported penny size hail that lasted for approximately five minutes.
Thunderstorm Wind, Stanly
- When
- August 7, 6:18 PM EST
- Where
- Stanly County, 2.76 mi S of St Martin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.230, -80.280
A severe thunderstorm knocked a tree onto a house just northeast of Oakboro.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Hampshire, August 7, 20081 death · 2 injured · $700,000 · 1 event
- Flash Flooding in New Hampshire, August 7, 2008$2.3 million · 3 events
- Hail and Damaging Winds in Georgia, August 7, 2008$430,000 · 1.75 in hail · 19 events
- Flash Flood and Flooding in Massachusetts, August 7, 2008$199,000 · 2 in hail · 29 events
- Flash Flooding and Damaging Wind in Nevada, August 7 to 8, 20082 injured · $261,000 · 52 kt wind · 5 events
- Flash Flood in New Hampshire, August 7, 2008$500,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 7, 2008$112,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, August 7, 2008$190,000 · 1 in hail · 17 events
- Hail and Damaging Winds in South Carolina, August 7, 2008$139,000 · 1 in hail · 21 events
- Flash Flood and Hail in New York, August 7, 2008$250,000 · 1.75 in hail · 7 events
- Flash Flooding and Damaging Winds in Arizona, August 7, 2008$250,000 · 61 kt wind · 6 events
- Flash Flooding in Vermont, August 7, 2008$235,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131849, 131850, 131851, 131860, 131863, 131880, 131865, 131866, 131867, 131871, 131872, 131874, 131876, 131877.